Hail, Shelby
- When
- March 14, 10:45 PM CST to 10:50 PM CST
- Where
- Shelby County, 0.77 mi SE of Shelby Farms to 1.9 mi SE of Shelby Center
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 35.163, -89.860
A cold front stretched from Middle Tennessee through North Mississippi into South Central Arkansas during the evening hours of March 14, 2008. Showers and thunderstorms developed along and north of the front including portions of West Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A cold front stretched from Middle Tennessee through North Mississippi into South Central Arkansas during the evening hours of March 14, 2008. Showers and thunderstorms developed along and north of the front including portions of West Tennessee. Some of the storms became severe during the overnight hours of March 14th producing large hail, damaging winds and some localized flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 14, 9:14 PM CST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1014 PM CDT FRI MAR 14 2008 .DISCUSSION... RATHER COMPLEX WEATHER SCENARIO UNFOLDING ACROSS THE MID SOUTH THIS EVENING AS A SURFACE LOW PRESSURE SYSTEM IS NOW POSITIONED OVER THE RED RIVER VALLEY OF NORTH TEXAS WITH A STATIONARY FRONT EXTENDING EASTWARD FROM THE LOW ACROSS NORTH TEXAS...SOUTHERN ARKANSAS INTO NORTH-CENTRAL MISSISSIPPI. SUPERCELL THUNDERSTORMS HAVE DEVELOPED ALONG THE SURFACE BOUNDARY ACROSS SOUTHERN ARKANSAS...NORTHERN LOUISIANA...INTO WEST-CENTRAL MISSISSIPPI IN RESPONSE TO SUFFICIENT SURFACE CONVERGENCE ALONG THE FRONT...STRENGTHENING ATMOSPHERIC SHEAR...A MODERATELY UNSTABLE AIRMASS WITH MUCAPES APPROACHING 2000 J/KG SOUTH AND ELEVATED JUST NORTH OF THE FRONT...AND FORCING AT THE NOSE OF A STRENGTHENING LOW LEVEL JET. SHORT-TERM FORECAST MODELS CONTINUE TO INDICATE THAT THIS FRONT WILL CONTINUE TO LIFT SLOWLY NORTHWARD OVER THE FEW HOURS AS THE LOW LEVEL JET CONTINUES TO STRENGTHEN AND EVOLVE NORTHWARD AHEAD OF THE SURFACE LOW PRESSURE SYSTEM THAT WILL MOVE EAST. THIS MAY ALLOW THE STRONGEST STORMS TO DEVELOP INTO FAR SOUTHERN PORTIONS OF THE CWA WITH A LARGE HAIL AND ISOLATED TORNADO THREAT. THIS THREAT SHOULD CONTINUE ACROSS THESE AREAS FOR THE NEXT SEVERAL HOURS. FARTHER NORTH OF THE FRONT...THE AIRMASS REMAINS CAPPED OFF TO CONVECTION WITH NO SPECIFIC FORCING MECHANISM PRESENT. IT APPEARS THAT CONVECTIVE DEVELOPMENT OVER THESE AREAS WILL PROBABLY HOLD OFF UNTIL MAINLY AFTER MIDNIGHT AS A STRONG MID AND UPPER JET STREAM MOVES TOWARDS THE AREA AND PLACES MUCH OF THE AREA INTO THE LEFT FRONT EXIT REGION OF THE JET. THIS SHOULD HELP TO STRENGTHEN LARGE SCALE ASCENT OVER THE REGION. IN ADDITION...THIS FEATURE WILL HELP TO ADVECT COLD MID LEVEL TEMPERATURES OVER THE REGION...STEEPENING MID LEVEL LAPSE RATES FURTHER TO IN EXCESS OF 7.5C/KM. ALSO...THE STRENGTHENING LOW LEVEL JET WILL CONTINUE TO NOSE NORTHWARD INTO OUR REGION AND HELP TO TIGHTEN AN 850MB FRONTAL FEATURE STRETCHED FROM NORTHERN ARKANSAS INTO WEST TENNESSEE. EXPECT CONVECTION TO DEVELOP ALONG THIS ELEVATED FRONT MAINLY AFTER MIDNIGHT. CONSIDERING THE DEGREE OF ELEVATED INSTABILITY AND INCREASING SHEAR...EXPECT THE POSSIBILITY FOR ELEVATED SUPERCELLS TO DEVELOP WITH AN ATTENDANT LARGE HAIL THREAT. THIS ACTIVITY SHOULD PERSIST OVER MUCH OF THE MID SOUTH THROUGH SUNRISE AND POSSIBLY BEYOND. WILL CONTINUE THE SLIGHT RISK OVER THE ENTIRE AREA AND REFINE THE HWO TO FOCUS ON TIMING AND THREAT TYPES. UPDATED FORECAST AND GRIDS ALREADY SENT...AND UPDATED HWO OUT SHORTLY. && .PREV DISCUSSION... /ISSUED 250 PM CDT FRI MAR 14 2008/ DISCUSSION... FRONTAL BOUNDARY CURRENTLY EXTENDS FROM MIDDLE TENNESSEE SOUTHWEST INTO NORTH MISSISSIPPI AND EXTENDS WEST ACROSS SOUTHERN ARKANSAS INTO CENTRAL OKLAHOMA. TEMPERATURES OVER THE FORECAST AREA RANGE FROM THE LOWER 50S NEAR THE KENTUCKY BORDER TO THE MID 70S SOUTH OF THE FRONT IN NORTH MISSISSIPPI. THE RAIN SHOWERS THAT WERE OVER THE FORECAST AREA THIS MORNING HAVE MOVED AWAY. SURFACE LOW OVER THE TEXAS PANHANDLE WILL MOVE ALONG THE COLD FRONT TONIGHT. SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE FORECAST AREA TONIGHT AND CONTINUE THROUGH EARLY SATURDAY MORNING. SEVERE WEATHER WILL BE POSSIBLE ESPECIALLY ALONG AND JUST NORTH OF THE FRONT WITH LARGE HAIL BEING THE MAIN THREAT. THE RAIN SHOULD EXIT THE REGION BY SATURDAY AFTERNOON AS HIGH PRESSURE WILL BRIEFLY BUILD INTO THE FORECAST AREA BY SATURDAY NIGHT WITH DRIER AND COOLER AIR BEHIND THE FRONT. DRY AND SEASONABLE WEATHER WILL PERSIST FOR SUNDAY AND SUNDAY NIGHT. MEANWHILE...A LARGE UPPER LEVEL STORM BEGINS TO DEVELOP SUNDAY OVER SOUTHERN CALIFORNIA AND GRADUALLY MOVES EAST. BY MONDAY...THE UPPER LOW SHOULD BE TRAVELING ACROSS NORTHERN MEXICO AND MAY BEGIN TO SPREAD SOME RAIN INTO NORTHEAST ARKANSAS BY MONDAY AFTERNOON. AS THE UPPER LOW APPROACHES THE REGION...RAIN CHANCES WILL INCREASE WITH THE RAIN THREAT CONTINUING FROM MONDAY NIGHT THROUGH WEDNESDAY. A STRONG SURFACE LOW WILL DEVELOP OVER EASTERN OKLAHOMA ON TUESDAY AND MOVE NORTHEAST TUESDAY NIGHT. THIS LOW WILL ENHANCE THUNDERSTORM ACTIVITY ON TUESDAY AND SOME SEVERE THUNDERSTORMS MAY BE POSSIBLE ACROSS NORTH MISSISSIPPI. THE MAIN THREAT WITH THE WEATHER FROM TUESDAY INTO WEDNESDAY WILL BE HEAVY RAIN. BY WEDNESDAY NIGHT...HIGH PRESSURE RETURNS TO THE REGION AND THIS WILL BRING A RETURN TO DRY WEATHER WITH SEASONABLE TEMPERATURES FOR THURSDAY AND FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... MEM 54 62 42 62 / 70 40 10 10 MKL 50 59 38 60 / 80 60 10 10 JBR 49 59 39 58 / 80 50 10 10 TUP 55 68 41 64 / 70 40 10 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. && JLH/ARS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1032 PM CDT FRI MAR 14 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-160545- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 1032 PM CDT FRI MAR 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE MID SOUTH TONIGHT. A WARM FRONT STRETCHED ACROSS NORTH CENTRAL MISSISSIPPI WILL LIFT SLOWLY NORTHWARD OVERNIGHT. SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THIS FRONT AND MAY IMPACT FAR SOUTHERN PORTIONS OF THE FORECAST AREA...PRIMARILY ALONG AND SOUTH OF A LINE FROM WEST HELENA ARKANSAS TO OXFORD MISSISSIPPI TO TUPELO MISSISSIPPI...LATE THIS EVENING THROUGH THE OVERNIGHT HOURS. THE PRIMARY SEVERE WEATHER THREATS WITH ANY OF THESE STORMS WILL BE LARGE HAIL TO THE SIZE OF QUARTERS OR LARGER AND ISOLATED TORNADOES. FURTHER NORTH...ACROSS THE REMAINDER OF NORTH MISSISSIPPI...EAST AND NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND WEST TENNESSEE...THUNDERSTORMS SHOULD DEVELOP PRIMARILY AFTER MIDNIGHT IN RESPONSE TO A STRONG UPPER LEVEL DISTURBANCE MOVING ACROSS THE AREA. ANY OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH THE PRIMARY THREAT REMAINING LARGE HAIL. THESE STORMS MAY CONTINUE THROUGH SUNRISE SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL LIKELY CONTINUE INTO SATURDAY MORNING ACROSS PORTIONS OF THE MID SOUTH. A FEW OF THESE STORMS MAY BE SEVERE WITH A CONTINUED LARGE HAIL THREAT. THESE STORMS SHOULD MOVE EAST WITH AN END TO THE SEVERE WEATHER THREAT BY MIDDAY SATURDAY. ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY AFTERNOON AND TUESDAY NIGHT AHEAD OF A POWERFUL UPPER LEVEL STORM SYSTEM. OTHERWISE THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT OFFICIALS...AND LAW ENFORCEMENT MAY BE NEEDED TONIGHT AND AGAIN FOR TUESDAY AFTERNOON AND TUESDAY NIGHT. JLH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1123 PM CDT FRI MAR 14 2008 ARZ036-TNZ088-150500- CRITTENDEN AR-SHELBY TN- 1123 PM CDT FRI MAR 14 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS... WESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 3 MILES SOUTH OF EDMONDSON AT 1123 PM CDT...MOVING NORTHEAST AT 45 MPH. PEOPLE IN CRITTENDEN AND SHELBY COUNTIES...INCLUDING THE CITIES OF MARION...MIDTOWN MEMPHIS...MILLINGTON AND WEST MEMPHIS...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1215 AM CDT.
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MEMPHIS TN 1123 PM CDT FRI MAR 14 2008 ARZ036-TNZ088-150500- CRITTENDEN AR-SHELBY TN- 1123 PM CDT FRI MAR 14 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS... WESTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 3 MILES SOUTH OF EDMONDSON AT 1123 PM CDT...MOVING NORTHEAST AT 45 MPH. PEOPLE IN CRITTENDEN AND SHELBY COUNTIES...INCLUDING THE CITIES OF MARION...MIDTOWN MEMPHIS...MILLINGTON AND WEST MEMPHIS...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 1200 AM CDT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1135 PM CDT FRI MAR 14 2008 MSZ012-013-015-022-150500- LAFAYETTE MS-PANOLA MS-PONTOTOC MS-CALHOUN MS- 1135 PM CDT FRI MAR 14 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI... SOUTHWESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI... LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI... EAST CENTRAL PANOLA COUNTY IN NORTHWEST MISSISSIPPI... AN AREA OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED FROM 5 MILES NORTH OF BURGESS TO 6 MILES EAST OF BANNER AT 1135 PM CDT...MOVING EAST AT 45 MPH. PEOPLE IN CALHOUN...LAFAYETTE...PANOLA AND PONTOTOC COUNTIES... INCLUDING THE CITIES OF OXFORD AND PONTOTOC...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL MIDNIGHT CDT.
The Memphis radar (KNQA), 20 km away, was scanning. The volume nearest the first event began at 04:45 UTC.
9 hail, 1 flash flood. Local standard time, as filed.
Penny size hail covering ground in the Rockford Subdivision near the intersection of Old Brownsville Road and Ellendale Road.
Penny size hail fell near Key Road.
Nickel size hail fell in Shelby Forest.
Nickel size hail fell at the intersection of Old Brownsville Road and Austin Peay Highway.
Heavy rain produced flash flooding at the intersection of Raleigh-LaGrange Road and Sycamore View Road. In addition, 2 to 3 inches of water were over the roadways in the Sycamore View Apartment Complex.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86639, 88705, 88717, 88734, 88720, 88723, 88737, 88742, 88746, 89603.